Link: “Polypharmacy” and Its Risks for Seniors

Are seniors taking too many pills? Some are, according to the New
York Times, as a result of what it calls “polypharmacy.”

We seniors visit our various specialists, and each one prescribes something for one of the problems they deal with — high blood pressure, acid reflux, thyroid, rosacea, or whatever. Then we hear about some supplement that’s in fashion and start taking it too — fish oil, perhaps, or Vitamin D, or zinc. After a while, our weekly pill boxes can get chock full, forcing us to buy a larger model to accommodate all our meds.

“Pretty soon, you have an 82-year-old man who’s on 14 medications,” according to one of the physicians interviewed by the Times.

Some interactions among common medications can be dangerous, the Times reports. Taking a statin for cholesterol with amlodipine for high blood pressure can lead to muscle spasms and weakness. I used to take both of these together — guess I was lucky.

I thought about Sally down in Florida as I read this article. The kindly neighbor who rescued Sally after her fall commented, “There were pills everywhere.”

The solution is to be upfront with all the medical practitioners you consult. Let them know about everything you are taking — the non-prescription medications and supplements as well as the prescription drugs. But that’s not enough. After all, my physicians knew I was taking a statin with amlodipine, but none of them said anything about it.

A further worthwhile safety measure is reading the enclosures that come with prescriptions alerting you to side effects and interactions. Keep an eye out for articles like this one in the Times. And, don’t hesitate to ask your physicians about why they are prescribing drugs and what you need to know about side effects. Some may not credit you with the intelligence to handle the information, but more likely they are under the pressure of time.

Be your own advocate.

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s